Alert archive / Iowa / Tornado Warnings in 2020

Tornado Warning 15, NWS Des Moines, IA

July 14, 2020Boone County, Story County, Iowa

NWS Des Moines, IA issued this tornado warning at Jul 14, 2020, 6:52 PM CDT for Boone County, Story County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2020, 6:52 PM CDT (23:52 UTC)
Expired
Jul 14, 2020, 7:15 PM CDT
In force
23 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Boone County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 35 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:11 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-350 J/kg
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

852 
WFUS53 KDMX 142352
TORDMX
IAC015-169-150015-
/O.NEW.KDMX.TO.W.0015.200714T2352Z-200715T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
652 PM CDT Tue Jul 14 2020

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  West central Story County in central Iowa...
  East central Boone County in central Iowa...

* Until 715 PM CDT.
    
* At 652 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Gilbert, or near Ames, moving east at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Ames, Gilbert and Iowa State Center around 705 PM CDT.

Other locations impacted by this tornadic thunderstorm include Ames
Municipal Airport.

This includes Interstate 35 between mile markers 110 and 118.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4203 9378 4211 9376 4211 9354 4196 9357
TIME...MOT...LOC 2352Z 280DEG 14KT 4207 9370 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Hagenhoff
2 follow-up statements
063 
WWUS53 KDMX 150001
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
701 PM CDT Tue Jul 14 2020

IAC015-169-150015-
/O.CON.KDMX.TO.W.0015.000000T0000Z-200715T0015Z/
Story IA-Boone IA-
701 PM CDT Tue Jul 14 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR WEST
CENTRAL STORY AND EAST CENTRAL BOONE COUNTIES...
    
At 701 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Ames, moving east at 15 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Ames and Iowa State Center around 705 PM CDT.

Other locations impacted by this tornadic thunderstorm include Ames
Municipal Airport.

This includes Interstate 35 between mile markers 110 and 118.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4202 9375 4211 9372 4211 9354 4196 9357
TIME...MOT...LOC 0001Z 280DEG 14KT 4206 9365 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Hagenhoff
660 
WWUS53 KDMX 150014
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
714 PM CDT Tue Jul 14 2020

IAC015-169-150023-
/O.EXP.KDMX.TO.W.0015.000000T0000Z-200715T0015Z/
Story IA-Boone IA-
714 PM CDT Tue Jul 14 2020

...THE TORNADO WARNING FOR WEST CENTRAL STORY AND EAST CENTRAL BOONE
COUNTIES WILL EXPIRE AT 715 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Iowa.

LAT...LON 4202 9375 4211 9372 4211 9354 4196 9357
TIME...MOT...LOC 0013Z 280DEG 14KT 4205 9359 

$$

Hagenhoff

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 14, 6:44 PM CDT, 8 minutes earlier.

Area forecast discussion, Jul 14, 6:44 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
644 PM CDT Tue Jul 14 2020

...Updated 00z Aviation...

.DISCUSSION.../Tonight through Tuesday/
Issued at 221 PM CDT Tue Jul 14 2020

Main challenge through the current forecast period is
thunderstorm/rain potential through the next 24 hours, followed by
temperatures this weekend as heat and humidity combine to produce
uncomfortable conditions. At 19z a longwave trough was seen on
GOES water vapor imagery encompassing the northern two-thirds of
the conus. An embedded mid-level shortwave and accompanying speed
max will provide kinematic support for ascent as it overspreads a
cold front slowly nudging through portions of western Iowa. The
atmosphere ahead of the front has become quite humid and unstable,
although some weak capping still exists and has likely been aided
by a departing zone of differential negative vorticity advection
aloft. Soundings show the cap completely eroding by late afternoon
or early evening, giving way to scattered to widespread
convective initiation 1) along the frontal axis and/or 2) weak
moisture convergence zone from southwest into central Iowa. Hi-res
models today have struggled to pin down a favored initiation
time, but latest satellite/mesoanalysis trends seem to favor the
later guidance which could push initiation to after 22z.
Effective layer shear around 30 kts and ample instability will
support a window for strong to severe storms. Latest SPC SSCRAM
output signals an elevated threat for strong wind gusts and a
lower potential for large hail and tornadoes.

Favorable lower/upper jet dynamics support shower and thunderstorm
activity overnight into Wednesday morning, mainly near and south
of the slowly sagging cold front. It is looking likely that a
sizable portion of the forecast area will see needed rainfall, and
may be heavy at times given PWATS around 2" and deep warm cloud
depths. HREF LPMM has a widespread 1-3" of rain across much of
central into south central Iowa. A few hi- res solutions have
consistently shown a precip max of 3-5+", so would not be
surprised to see some higher reports by Wednesday morning. Dry
antecedent conditions and low streamflows give us a high capacity
for rainfall at the moment, but flash flood concerns may arise
should the heaviest rainfall amounts occur in metro areas.

Rainfall chances begin to recede Wednesday afternoon and
conditions dry out by the evening into Wednesday night. Thursday
looks quiet and dry with seasonable temps as a surface high
pressure center tracks through the state. Warm air advection
returns in earnest with the southerly winds on the backside of the
departing high. A few storms are possible Friday night, although
the focus may stay north of the area into MN. The hottest day of
the period will be Saturday as 850mb temps push to near 24C. A
southwesterly wind direction is climatologically favorable for
temperatures exceeding guidance, so the forecast remains at the
upper end of the guidance envelope with highs in the mid 90s.
Humidity will also be elevated, but the extent may depend on how
much rain is realized in the near term which could promote more
crop evapotranspiration. Regardless, the temp/dewpoint combo may
be enough to push peak heat indicies near or above advisory
criteria of 105. Another shortwave trough dampens the hot ridge by
later Sunday or Monday, with showers and thunderstorms and
temperature relief possible along an attendant cold front slowly
dropping into the state.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 640 PM CDT Tue Jul 14 2020

A couple of rounds of thunderstorms are expected to move across
Iowa this evening and overnight. During the thunderstorms, CIGs
should remain at MVFR. Visibility could drop down to less than 3
miles in some spots, but hard to pinpoint that for the TAFs. After
the thunderstorms, stratiform rain showers will likely trail,
leaving behind low stratus clouds. This will likely lead to IFR
conditions Wednesday early in the afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Martin
AVIATION...Krull
Hazardous weather outlook, Jul 14, 4:45 PM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
445 PM CDT Tue Jul 14 2020

IAZ004>007-015-016-023-024-033-044-152145-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas-
Humboldt-Sac-Crawford-
445 PM CDT Tue Jul 14 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

There is a slight risk of severe weather this evening into
tonight, especially towards the center of the state. Damaging
winds and hail are the main threats. Heavy rainfall is also a
threat, which may lead to localized flooding and flash flooding
should the heavy rainfall occur over a metro area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are expected central to southeast Wednesday. At
this time there is a marginal risk for severe weather.

Non-severe thunderstorms are possible north Friday morning.

Hot weather conditions are expected this weekend. Heat index
values may be in the 100 to 105 degree range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Rainfall reports
from this evening and tonight are appreciated.

IAZ017-025>028-034>039-045>050-057>062-070>075-081>086-092>097-
152145-
Cerro Gordo-Wright-Franklin-Butler-Bremer-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone-Story-
Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-
Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
445 PM CDT Tue Jul 14 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect for the area this
evening. Please visit weather.gov/desmoines for details.
Additionally, heavy rainfall is also a threat, which may lead to
localized flooding and flash flooding should the heavy rainfall
occur over a metro area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are expected central to southeast Wednesday. At
this time there is a marginal risk for severe weather.

Non-severe thunderstorms are possible north Friday morning.

Hot weather conditions are expected this weekend. Heat index
values may be in the 100 to 105 degree range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Rainfall reports
from this evening and tonight are appreciated.

In the hours before

Local storm report, Jul 14, 6:38 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             8 S STANHOPE            42.17N 93.81W
07/14/2020  E1.00 INCH       BOONE              IA   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER SIZED HAIL NORTH OF
            BOONE.

&&
Local storm report, Jul 14, 6:51 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
651 PM CDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             3 ESE ELLSWORTH         42.30N 93.53W
07/14/2020  E0.50 INCH       HAMILTON           IA   TRAINED SPOTTER

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:10 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Story50 min
Jul 14, 6:33 PM CDTSevere Thunderstorm WarningDMXHamilton24 min
Jul 14, 6:56 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin49 min

Nearby

Tornado Warnings in Iowa, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.